Oklahoma, 2004

Hail in Oklahoma, July 30, 2004

July 30, 2004 · NWS OUN · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 30, 12:34 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 30, 12:34 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
134 PM CDT FRI JUL 30 2004

.DISCUSSION...
500 MB JET STREAK OBSERVED THIS MORNING AT KSLC/KDNR CONTINUES TO
MOVE EASTWARD HELPING TO AMPLIFY THE LONGER WAVE TROUGH WHICH IS
MOVING THROUGH THE FORECAST AREA AT THIS TIME. TRANSPORT OF RICH
BOUNDARY LAYER MOISTURE NORTHWARD FROM RAIN SOAKED AREAS OF OKLAHOMA
AND NORTH TEXAS ALONG WITH DIFFERENTIAL HEATING AND WARM ADVECTION
AHEAD OF SURFACE LOW OVER SOUTHWEST KANSAS HAS RESULTED IN
FRONTOGENESIS FROM NORTH CENTRAL TO WEST CENTRAL KANSAS. A NEARBY
SURFACE TROUGH EXTENDS SOUTHWARD FROM SURFACE LOW INTO THE TEXAS
PANHANDLE. INSOLATION AND MID LEVEL COOL AIR ADVECTION WILL
CONTRIBUTE TO A MODERATELY UNSTABLE AIRMASS WITH LIFT ALONG THESE
BOUNDARIES EXPECTED TO BE SUFFICIENT FOR SCATTERED TSRA DEVELOPMENT
BY MID TO LATE AFTERNOON. ANOTHER AREA FOR POSSIBLE DEVELOPMENT THIS
EVENING WILL BE NORTH OF FRONTOGENESIS ZONE AND IN EASTERN COLORADO
AS UPSLOPE FLOW AND THE LOW LEVEL JET DEVELOP. SHORT RANGE MODELS
APPEAR TO HAVE A POOR HANDLE ON THE CONVECTIVE POTENTIAL AND
CURRENTLY PLAN TO RAISE POPS TONIGHT TO NEAR 40 PERCENT ACROSS
EXTREME NORTHWEST OKLAHOMA...AND SPREAD SLIGHT CHANCE POPS AS FAR
EAST AS PONCA CITY/OKC/ARDMORE.

DESPITE MODEL TRENDS OF CONTINUING TO BUILD UPPER RIDGE EASTWARD
FROM THE SOUTHERN ROCKIES WHICH WOULD JUSTIFY A DRY FORECAST FOR THE
FORESEEABLE FUTURE...THERE IS SOME CONCERN THAT SATURDAY/SUNDAY MAY
BE ACCOMPANIED BY SLIGHTLY HIGHER RAIN CHANCES ACROSS NORTHERN AND
WESTERN PARTS OF THE AREA THAN CURRENTLY FORECAST. SATURDAYS RAIN
CHANCES MAY BE ENTIRELY DEPENDENT ON WHAT HAPPENS TONIGHT WITH
CONVECTIVE OUTFLOW POSSIBLY NEAR OR EVEN OVER THE AREA. LEE ROCKIES
SURFACE TROUGH IS ALSO EXPECTED TO REMAIN INTACT WITH CONVECTIVE
INSTABILITY PERHAPS UNDERESTIMATED AGAIN DUE TO THE WET GROUND. THE
POTENTIAL ALSO EXISTS FOR SHORTWAVES TO PROPAGATE THROUGH OR
DEVELOP WITHIN BAND OF MID/UPPER LEVEL WESTERLIES ACROSS THE CENTRAL
ROCKIES...WHICH HAVE POSED RESOLUTION PROBLEMS FOR THE MODELS LAST
NIGHT AND TODAY. PREFER TO NOT MAKE MAJOR ADJUSTMENTS BEYOND THE 1ST
PERIOD GIVEN THAT POPS WERE JUST RECENTLY REMOVED FOR PORTIONS OF
THE AREA SAT/SUN...BUT FUTURE SHIFTS MAY NEED TO RE-EVALUATE THE
CONVECTIVE POTENTIAL FOR PARTS OF THE AREA.

OTHERWISE...UPPER RIDGE IS STILL EXPECTED TO REMAIN ESTABLISHED OVER
THE SOUTHERN ROCKIES/PLAINS THROUGH ALL OF NEXT WEEK WITH WARMING
TEMPERATURES AND A DRY FORECAST. WARMING TREND WAS SLOWED SLIGHTLY
FOR SOUTHERN/SOUTHEAST PARTS OF THE AREA FOR EARLY NEXT WEEK WHICH
THE PREVIOUS SHIFT STARTED...BUT THESE TEMPERATURES WERE ADJUSTED
DOWNWARD JUST A COUPLE MORE DEGREES. DEWPOINTS GRIDS WERE RAISED FOR
THE ENTIRE AREA THE NEXT 7 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  90  70  92 /  20  10   0  10
HOBART OK         68  92  71  94 /  30  10  10  10
WICHITA FALLS TX  70  91  72  92 /  20  10   0  10
GAGE OK           66  94  69  97 /  40  10  10  10
PONCA CITY OK     66  90  71  91 /  20  10  10  10
DURANT OK         69  89  72  91 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JAMES
Hazardous weather outlook, Jul 30, 10:52 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT FRI JUL 30 2004

OKZ004>048-050>052-TXZ083>090-311200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT ACROSS NORTHWEST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM REYDON... TO
WOODWARD... TO ALVA.

TIMING...
THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE AFTER 3 PM.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN THE SLIGHT RISK AREA
SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH EARLY MORNING SATURDAY.

DISCUSSION...
AN AREA OF LOW PRESSURE IS OVER SOUTHWEST KANSAS WITH A TROUGH
EXTENDING SOUTH THROUGH THE EASTERN OKLAHOMA AND TEXAS PANHANDLES.
SKIES HAVE CLEARED ACROSS THE PANHANDLES AND SOUTHWEST KANSAS WHICH
WILL ALLOW TEMPERATURES TO WARM AND THE ATMOSPHERE TO BECOME
MODERATELY UNSTABLE. ISOLATED THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON IN NORTHWEST OKLAHOMA AND THE ADJACENT SECTIONS OF KANSAS
AND TEXAS.  IF THUNDERSTORMS DEVELOP...THERE IS ENOUGH INSTABILITY
THAT SEVERE WEATHER COULD DEVELOP THIS AFTERNOON AND EVENING WITH
THE POSSIBILITY OF STRONG WIND GUSTS OR HAIL.

SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS PARTS OF COLORADO AND THIS ACTIVITY IS EXPECTED TO
DEVELOP INTO A COMPLEX OF STORMS WHICH WILL MOVE EAST AND SOUTHEAST
TOWARD OKLAHOMA. SOME OF THIS ACTIVITY COULD MOVE INTO PORTIONS OF
NORTHWEST OKLAHOMA DURING THE MID TO LATE EVENING WITH THE POTENTIAL
FOR A FEW OF THE STORMS TO BE SEVERE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
NONE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

In the hours before

Special weather statement, Jul 30, 4:38 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT FRI JUL 30 2004

OKZ009-010-014-302330-
ELLIS OK-ROGER MILLS OK-WOODWARD OK-
538 PM CDT FRI JUL 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...ROGER MILLS AND
WOODWARD COUNTIES.

AT 538 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
GAGE...MOVING SOUTHEAST AT 15 MPH.  OTHER STRONG THUNDERSTORMS WERE
DEVELOPING SOUTHWESTWARD FROM THIS STORM TO BETWEEN CANADIAN AND
DURHAM... ALSO MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL AND WINDS TO AROUND 50 MPH ARE POSSIBLE... ALONG WITH
TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING.

PEOPLE IN ELLIS...ROGER MILLS AND WOODWARD COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

 MILLER

The radar

The Vance AFB radar (KVNX), 165 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Ellis

When
July 30, 5:30 PM CST
Where
Ellis County, 5 mi NW of Arnett
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.183, -99.833

Hail, Ellis

When
July 30, 5:35 PM CST
Where
Ellis County, 6 mi E of Arnett
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.133, -99.667

Hail, Roger Mills

When
July 30, 7:00 PM CST
Where
Roger Mills County, 5 mi ESE of Roll
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.750, -99.633

Hail, Roger Mills

When
July 30, 8:12 PM CST
Where
Roger Mills County, 3 mi N of Sweetwater
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.467, -99.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414154, 5414155, 5414156, 5414157.